Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 213, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2001, 8:49 PM CDT for Barber County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2001, 8:49 PM CDT (01:49 UTC)
- Expired
- Jun 3, 2001, 9:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 040152 SVRDDC KSC007-040230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 849 PM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BARBER COUNTY IN KANSAS * UNTIL 930 PM CDT * AT 849 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF MEDICINE LODGE...MOVING NORTHEAST AT 25 MPH. * THIS SEVERE THUNDERSTORM WILL BE OVER EASTERN BARBER COUNTY AND THE TOWN OF SHARON THROUGH 915 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS DAMAGING WIND GREATER THAN 60 MILES AN HOUR VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3737 9Z852 3714 9850 3719 9835 3738 9835 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:15 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jun 3, 3:15 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT SUN JUN 3 2001 FORECAST CHALLENGES ARE PRECIP COVERAGE EACH PERIOD AND ITS AFFECTS ON TEMPS, CLOUDS, AND WINDS IN THE FAIRLY STAGNANT FLOW. 12Z MAPS CONTINUE TO SHOW JET ENERGY DIVING SOUTHEAST ALONG THE SOUTHWESTERN QUADRANT OF THE PACIFIC NORTHWEST UPPER LOW WITH ANOTHER STREAK ALONG THE SOUTHWEST QUADRANT OF THE GREAT LAKES SYSTEM. BEST 500MB HEIGHT FALLS WERE IN ASSOCIATION WITH BROAD SHORTWAVE ROTATING AROUND THE UPSTREAM LOW WITH LIMITED RISES OR FALLS AROUND THE LOW ITSELF. MID LEVEL CAP REMAINS VERY STRONG WITH +16C AT DDC AND AMA AT 12Z WITH 18Z DDC SOUNDING SHOWING LITTLE COOLING HERE. OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORM ACTIVITY OVER CENTRAL AND EASTERN KANSAS HAS PUSHED THE FRONT BACK SOUTH TO THE KS/OK BORDER WITH CLEARING ONLY OCCURRING IN ITS VICINITY. SHORTWAVE WILL PASS THROUGH TONIGHT WITH CAPE ALONG THE SOUTHERN ZONES IN THE 3000-5000 J/KG RANGE. CAP STRENGTH STILL IS AN ISSUE HERE WITH SIGNIFICANT CIN TO BE OVERCOME. MAY STILL HAVE JUST ENOUGH COOLING ALOFT TO ALLOW STRONG SURFACE CONVERGENCE TO GET SURFACE BASED CONVECTION GOING ALONG THE FRONT AND WILL KEEP SEVERE WORDING GOING HERE. THUNDERSTORMS ONGOING IN NORTHERN COLORADO AND EASTERN WYOMING APPEAR TO BE GREATER IN COVERAGE THAN AT THIS TIME YESTERDAY AND WITH THE SHORTWAVE AND INSTABILITY ALOFT, ANOTHER ROUND OF OVERNIGHT STORMS MAY BE SEEN OVER CENTRAL AND NORTHERN ZONES. AVN/ETA POINTING TO A NEAR REPEAT OF SYNOPTIC SCALE CONDITIONS FOR MONDAY WITH VERY JUICY AIR OVER SOUTHERN KANSAS AND SURFACE CYCLOGENESIS ENSUING AGAIN WITH UPPER LOW NEARLY STATIONARY OVER NORTHERN ROCKIES. HAVE TO THINK THAT THE FRONT WILL BE A BIT FURTHER SOUTH THAN TODAY WITH MORE OUTFLOW LIKELY TO BE IN THE EQUATION. STRATUS MAY AGAIN BE TOUGH TO SCOUR BELOW THE INVERSION IN THE UPSLOPE FLOW AGAIN AND WILL KEEP HIGHS AROUND TODAYS LEVELS. ANOTHER SHORTWAVE NOW OVER CALIFORNIA WILL MOVE INTO THE REGION AS WELL AND SCATTERED CONVECTION CANT BE RULED OUT MONDAY OR MONDAY NIGHT. UPPER LOW FINALLY FILLS AND LOSSES ITS GRIP ON THE LEE SLOPES TUESDAY HOWEVER ANOTHER SHORTWAVE IS PROGGED TO ROTATE THROUGH. STILL MAY BE ENOUGH INSTABILITY FOR THUNDERSTORM DEVELOPMENT AND WILL NEED TO INCLUDE A SMALL POP. EXTENDED DISCUSSION... BIG UPPER RIDGE BUILDS INTO THE REGION BY THE WEEKEND WITH TEMPS IN THE 90S TO AROUND 100. IN THE MEANTIME LOW LEVEL MOISTURE STILL IN PLACE WITH MID/UPPER FLOW FROM NORTHWEST AND SOME SHORTWAVES TO GIVE A CHANCE OF THUNDER THROUGH FRIDAY. AFTER FRIDAY ELEVATED MIXED LAYER COMES OUT WITH 700 MB TEMPS VERY WARM TO CAP OFF THE ATMOSPHERE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 062/071 059/071 058 433 GCK 062/070 057/072 057 433 EHA 058/077 055/077 057 433 LBL 060/075 057/076 058 433 HYS 055/065 055/066 056 422 P28 066/073 060/071 060 433 .DDC...NONE. POAGE/KRUSE
In the hours before
Special weather statement, Jun 3, 4:43 PM CDT, 4 hours 6 minutes before
KSZ066-078>081-087>090-032300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 PM CDT SUN JUN 3 2001 ...A FEW SPOTTERS MAY BE NEEDED EARLY THIS EVENING IN PARTS OF SOUTH CENTRAL KANSAS... BY 430 PM CDT EXTREMELY UNSTABLE LOW LEVEL AIR HAD SETTLED ALONG AND SOUTH OF A LINE FROM PRATT TO GREENSBURG, BUCKLIN, ASHLAND AND ENGLEWOOD. THE INSTABILITY WAS A RESULT OF HUMID AIR BEING HEATED BY SUNSHINE IN THAT AREA. AREAS FARTHER NORTH AND WEST REMAINED UNDER CLOUD COVER AND THUS WERE CONSIDERABLY MORE STABLE. ADDITIONALLY, VERTICAL WIND PROFILES ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN THIS AREA. CURRENTLY THESE PARAMETERS ARE CONVERGING JUST NORTH OF THE KANSAS/OKLAHOMA BORDER FROM MEDICINE LODGE TO ASHLAND. THE BIG NEGATIVE FACTOR THIS EVENING IS THE AMOUNT OF VERY WARM AIR IN THE MID LEVELS OF THE TROPOSPHERE WHICH WILL TEND TO KEEP THE UNSTABLE AIR BOTTLED UP CLOSE TO THE GROUND. AND STORMS WHICH MANAGE TO STRUGGLE THROUGH THE MID LEVEL WARM AIR SHOULD QUICKLY TURN SEVERE WITH LARGE HAIL AND DAMAGING WIND. WIND PROFILES INDICATE THAT TORNADOS ARE ALSO POSSIBLE WITH ANY STORMS THAT MANAGE TO DEVELOP. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ JOHNSON
Local storm report, Jun 3, 5:29 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
529 PM CDT SUN JUN 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 AM 4 S SANFORD KS .75 INCH HAIL
06/03/01 PAWNEE
0430 AM 7 NW KINSLEY KS .75 INCH HAIL
06/03/01 EDWARDS
0500 AM 6 N ST. JOHN KS 70 MPH TSTM WIND GUST
06/03/01 STAFFORD ESTIMATED. 3 INCH DIAMETER
TREE LIMBS DOWN.
POAGESpecial weather statement, Jun 3, 8:11 PM CDT, 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 811 PM CDT SUN JUN 3 2001 ...TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS... IN SPITE OF EXTREMELY UNSTABLE AIR IN THE LOWEST LEVELS OF THE ATMOSPHERE, EXTREMELY WARM AND DRY AIR ABOVE HAS PREVENTED THE INITIATION OF STORMS. WITH LOWER LEVEL TEMPERATURES NOW COOLING IT IS UNLIKELY THAT ANY STORMS WILL MANAGE TO DEVELOP OVER THE WATCH AREA. TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED FOR THE FOLLOWING KANSAS COUNTIES... CLARK...KIOWA...COMANCHE...PRATT...BARBER... THUNDERSTORMS MAY DEVELOP ALONG THE EAST SLOPES OF THE ROCKIES LATER THIS EVENING AND COULD POSSIBLY REACH PARTS OF SOUTHWEST KANSAS LONG AFTER MIDNIGHT. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.